Format

Send to:

Choose Destination
See comment in PubMed Commons below
Epilepsia. 1999 Jul;40(7):985-91.

Lamotrigine-associated rash: risk/benefit considerations in adults and children.

Author information

  • 1St. Piers Lingfield and The Centre for Epilepsy, Surrey, England.

Abstract

PURPOSE:

Lamotrigine (LTG) is an antiepileptic drug (AED) recently released in several countries. It is effective for a variety of seizure types in adults and children both as an add-on agent and in monotherapy, and is generally well tolerated. This report reviews the apparent risk factors for rash associated with LTG to determine whether and how the risk of serious rash can be minimized in practice.

METHODS:

The panel of experts reviewed all published and unpublished data related to the incidence and risk factors for serious rash with LTG.

RESULTS:

An allergic skin reaction occurs in approximately 10% of patients, usually in the first 8 weeks. Rashes leading to hospitalization, including Stevens-Johnson syndrome and hypersensitivity syndrome, occurred in approximately one of 300 adults and one of 100 children in clinical trials and appeared to be increased with overrapid titration when starting therapy and with concurrent valproate (VPA).

CONCLUSIONS:

Recommendations are made for both minimizing the likelihood of serious rash and for management of rash in patients taking LTG. Risk of serious rash may possibly be lessened by strict adherence to manufacturer's dosing guidelines, particularly in patients who are at higher risk: those on concurrent VPA and in the pediatric population.

Comment in

PMID:
10403224
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk